Hail, Haakon
- When
- August 17, 3:45 PM MST
- Where
- Haakon County, 5.5 mi SSW of Midland
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.994, -101.182
A supercell thunderstorm developed over Haakon County and moved southeast; producing large hail across northeastern Jackson, Mellette, eastern Todd, and Tripp Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over Haakon County and moved southeast; producing large hail across northeastern Jackson, Mellette, eastern Todd, and Tripp Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 1:34 PM MST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 234 PM MDT WED AUG 17 2011 .DISCUSSION...WATER VAPOR IMAGERY SHOWS A TROUGH ACROSS THE GREAT LAKES WITH RIDGING OVER THE NORTHERN HIGH PLAINS INTO THE NORTHERN ROCKIES. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS EASTERN SOUTH DAKOTA INTO SOUTHERN MINNESOTA. SOUTHERLY RETURN FLOW ACROSS THE WESTERN SOUTH DAKOTA PLAINS CONTINUES. SURFACE OBS AND RADAR SHOW A DRY LINE STRETCHING ACROSS THE BLACK HILLS...WITH 57 DEGREE DEWPOINTS OVER KUNR WHILE CUSTER AND GILLETTE WERE AT 35 AND 29 DEGREES RESPECTIVELY. RADAR ALSO SHOWING A SINGLE STORM JUST EAST OF SUNDANCE WY NOW MOVING INTO LAWRENCE COUNTY SD. GOOD INSTABILITY OVER THE SD PLAINS GIVEN THE RICH THETA E IN PLACE. MLCAPE OF 1500 TO 2000 J/KG EAST OF THE DRYLINE WITH THE CAP ERODING WILL BRING CHANCES OF STORMS TO PARTS OF WESTERN SOUTH DAKOTA. SHEAR IS GOOD ENOUGH FOR THE DEVELOPMENT OF SUPERCELLS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS THROUGH THIS EVENING...WITH THE BEST CHANCES ACROSS SOUTHWEST TO SOUTH CENTRAL SOUTH DAKOTA. VIS SAT ALREADY SHOWS AN EXTENSIVE CU FIELD ACROSS CENTRAL SOUTH DAKOTA...SO BESIDES CONVECTIVE INITIATION ALREADY TAKING OVER THE NORTHERN HILLS...THINK THE NEXT STORMS WILL DEVELOP ALONG AND EAST OF THE BADLANDS. THE DRYLINE WILL SLIDE EASTWARD THIS EVENING INTO CENTRAL SOUTH DAKOTA...WITH THE STORMS EXITING THE CWA. MODELS HAVE BEEN SHOWING LOW PRESSURE DEVELOPING ACROSS SOUTHWEST SD WHICH WOULD DRAW HIGHER THETA E BACK INTO THE CWA. THIS COULD BRING ELEVATED CONVECTION TO PARTS OF WESTERN SOUTH DAKOTA AFTER 06Z. ZONAL TO WEAK CYCLONIC FLOW WILL DEVELOP AS AN UPPER TROUGH CROSSES CENTRAL CANADA. A COLD FRONT WILL SLIDE THROUGH THURSDAY AFTERNOON AND EVENING. THIS WILL PUSH THE BEST INSTABILITY EASTWARD INTO SOUTH CENTRAL SD THROUGH THE DAY. HIGHS WILL REACH THE 80S TO LOWER 90S ACROSS THE PLAINS. ZONAL FLOW WILL CONTINUE INTO FRIDAY WITH WEAK EMBEDDED WAVES CROSSING THE AREA. CONFIDENCE IS LOWER ON STORM POTENTIAL FRIDAY...BUT WITH THE PASSING WAVES WILL KEEP SLIGHT CHANCE MENTION. TEMPERATURES WILL BE NOTICEABLY COOLER BEHIND THE FRONT...WITH HIGHS IN THE LOWER 70S TO AROUND 80. EXTENDED...A VARIETY OF WEAK SHORT WAVES MOVING THROUGH MAY BRING SOME THUNDERSTORMS TO THE AREA THROUGH THE WEEKEND. OTHERWISE...DRY WEATHER IS EXPECTED AS AN UPPER RIDGE REMAINS OVER THE REGION. NEAR TO SLIGHTLY ABOVE AVERAGE TEMPERATURES ARE EXPECTED. && .AVIATION...ISOLD/SCT TSTMS ARE POSSIBLE THROUGH TONIGHT MAINLY FROM THE BLKHLS EWD. VFR CONDITIONS EXPECTED OUTSIDE OF ANY STRONGER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 647 AM MDT WED AUG 17 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 647 AM MDT (747 AM CDT) WED AUG 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO TONIGHT ACROSS MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON...AND EASTWARD INTO SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS FAR SOUTHERN SOUTH DAKOTA...NEAR THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA ON THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 405 PM MDT WED AUG 17 2011 SDZ046-047-172245- MELLETTE SD-TODD SD- 505 PM CDT WED AUG 17 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MELLETTE AND NORTHWESTERN TODD COUNTIES UNTIL 545 PM CDT... AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARMELEE...OR 20 MILES WEST OF MISSION... MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MISSION... PARMELEE... ROSEBUD... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CALDERON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 415 PM MDT WED AUG 17 2011 SDZ032-043-172300- HAAKON SD-JACKSON SD- 415 PM MDT WED AUG 17 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAAKON AND NORTHEASTERN JACKSON COUNTIES UNTIL 500 PM MDT... AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF MIDLAND...OR 17 MILES EAST OF PHILIP...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OTTUMWA... MIDLAND... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CALDERON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 417 PM MDT WED AUG 17 2011 SDZ043-046-172300- JACKSON SD-MELLETTE SD- 517 PM CDT WED AUG 17 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MELLETTE AND EASTERN JACKSON COUNTIES UNTIL 600 PM CDT/500 PM MDT/... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF CEDAR BUTTE...OR 20 MILES WEST OF WHITE RIVER...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CEDAR BUTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CALDERON
The Rapid City radar (KUDX), 132 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail caused significant damage to vehicles on Interstate 90 between mile markers 170 and 174. Wind gusts reached 50 mph.
Large hail caused significant damage to the roof and windows of a house and vehicles.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340760, 340761, 340762, 340764, 340766, 340765, 340814, 340815, 340817, 340818.